Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 76, NWS Memphis, TN

June 11, 2009Dyer County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 11, 2009, 11:34 PM CDT for Dyer County, Tennessee. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2009, 11:34 PM CDT (04:34 UTC)
Expired
Jun 12, 2009, 12:42 AM CDT
In force
68 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Dyer County, TN

The radar

The Memphis radar (KNQA), 82 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2854 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 120434
FFWMEG
TNC045-120630-
/O.NEW.KMEG.FF.W.0076.090612T0434Z-090612T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1134 PM CDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DYER COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 130 AM CDT

* AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR 1 TO 3
  INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3611 8916 3589 8928 3593 8940 3595 8941
      3595 8948 3594 8949 3593 8966 3595 8968
      3607 8966 3614 8959

$$
1 follow-up statement
000 
WGUS74 KMEG 120542
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1242 AM CDT FRI JUN 12 2009

TNC045-120552-
/O.CAN.KMEG.FF.W.0076.000000T0000Z-090612T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DYER TN-
1242 AM CDT FRI JUN 12 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR DYER COUNTY...THE 
HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS ENDED ACROSS THE 
WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3611 8916 3589 8928 3593 8940 3595 8941
      3595 8948 3594 8949 3593 8966 3595 8968
      3607 8966 3614 8959

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 7:34 PM CDT, 4 hours earlier.

Area forecast discussion, Jun 11, 7:34 PM CDT, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
734 PM CDT THU JUN 11 2009

.UPDATE...
00Z SURFACE MAP SHOWED A WEAK COLD FRONT JUST NORTH OF WALNUT
RIDGE AR...EXTENDING NORTHEAST TO THE OHIO RIVER. A LINEAR CLUSTER
OF STORMS WAS LOCATED ALONG AND AHEAD OF THE FRONT... EAST AND
SOUTH OF A SURFACE LOW NEAR PADUCAH KY. GOES WATER VAPOR IMAGERY
SHOWED A SHORTWAVE OVER SOUTHERN IL/SOUTHWEST IN...LIKELY AIDING
IN THE ORGANIZATION OF THE THUNDERSTORM CLUSTER.

A FEW THUNDERSTORMS WILL ENTER NORTHWEST TN THIS EVENING...BUT
SHOULD WEAKEN ONCE THE SHORTWAVE LIFTS OFF TO THE EAST AND THE
LOWER ATMOSPHERE CONTINUES TO STABILIZE. HAVE HELD ON TO 40 POPS
FOR THESE AREAS.

THE REMAINDER OF THE MIDSOUTH HAS STABILIZED AND EXPECT WINDS TO
WEAKEN TO AROUND 5 KTS MOST AREAS. UNLIKE YESTERDAY... LITTLE IN
THE WAY OF ORGANIZED UPSTREAM DEEP CONVECTION...WITH THE EXCEPTION
OF A SOUTH/SOUTHEASTWARD MOVING CLUSTER OVER CENTRAL TX. HAVE
LOWERED FIRST PERIOD POPS TO 20 PERCENT MOST AREAS. 18Z NAM QPF
APPEARS TO CONCUR. HELD ONTO NONZERO POPS TO ACCOMMODATE ANY
UNFORESEEN ELEVATED STORMS LATE TONIGHT. NAM12 SUGGEST SOME
ISENTROPIC UPGLIDE ON THE 305K SURFACE...PERHAPS ENOUGH TO NUDGE
OTHERWISE STABLE PARCELS INTO ASCENT.

FORECAST UPDATE SENT.

PWB

&&

.PREV DISCUSSION... /ISSUED 603 PM CDT THU JUN 11 2009/
UPDATED FOR AVIATION.

PREV DISCUSSION... /ISSUED 254 PM CDT THU JUN 11 2009/

SKIES ARE PARTLY CLOUDY ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON. SOME ISOLATED LIGHT SHOWERS CAN BE FOUND AT THIS TIME.
COLD FRONT REMAINS TO OUR NORTH. THIS FRONT WILL ONLY SLOWLY SINK
SOUTH WITH SOME SCATTERED THUNDERSTORMS PASSING THROUGH THE
FORECAST AREA TONIGHT. BY FRIDAY...THE FRONT WILL MOVE INTO THE
FORECAST AREA AND STALL OUT REMAINING OVER THE REGION FOR MUCH OF
THE WEEKEND. THE RESULT IS SCATTERED THUNDERSTORMS WILL BE FOUND
ACROSS MUCH OF THE FORECAST AREA FROM TIME TO TIME FROM FRIDAY
THROUGH SUNDAY NIGHT. IT WILL NOT BE RAINING THE ENTIRE WEEKEND
BUT THERE WILL A THREAT FOR RAIN FROM TIME TO TIME. BY MONDAY...
THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT KEEPING A SMALL
CHANCE OF RAIN IN THE FORECAST FOR MONDAY THROUGH TUESDAY MORNING.
BY TUESDAY...UPPER LEVEL RIDGE BUILDS INTO THE REGION BRINGING AN
END TO THE RAIN AND A START TO HOTTER WEATHER. RIDGE WILL
STRENGTHEN WEDNESDAY AND THURSDAY WHICH WILL MEAN CONTINUED DRY
WEATHER WITH AFTERNOON TEMPERATURES IN THE LOW TO MID 90S.

ARS

&&

.AVIATION...

00Z TAF SET

BKN LINE OF SHRA/TSRA DEVELOPING ALONG AND AHEAD OF COLD FRONT
THAT ROUGHLY RUNS ALONG MO/AR BORDER. KJBR MAY BE AFFECTED BY
STORM MOVING OUT OF LAWRENCE COUNTY OVER NEXT HOUR OR TWO. KMKL
MAY BE AFFECTED LATER THIS EVENING FROM ACTIVITY LOCATED ACROSS
SOUTHERN MO AND WESTERN KENTUCKY. HAVE INTRODUCED A VCTS WITH A
TEMPO AT KJBR THRU 02Z. AT KMKL...HAVE THROWN IN A VCTS BTWN
03-08Z. ACTIVITY SHOULD NOT AFFECT KMEM OR KTUP. OTHERWISE EXPECT
VFR CONDITIONS OVER NEXT 24 HOURS. CAN/T RULE OUT SOME ISOLATED
TSRA DEVELOPMENT DURING THE DAY BUT NOT ENOUGH TO PUT IN TAFS.
STRONG SW WINDS WILL DECREASE OVER NEXT HOUR TO BELOW 6 KTS. SPDS
SHOULD WILL BE LIGHTER TOMORROW WITH TOP SPDS EXPECTED AROUND 8 KTS.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  88  74  91 /  20  40  50  30
MKL  68  86  68  89 /  30  40  40  30
JBR  67  85  70  89 /  20  40  40  30
TUP  70  89  72  91 /  20  40  50  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 11, 7:07 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
707 PM CDT THU JUN 11 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
707 PM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A STRONG THUNDERSTORM OR TWO MAY WILL BE POSSIBLE OVER NORTHWEST
TENNESSEE THIS EVENING...PRODUCING STRONG WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AND
SATURDAY. DAMAGING WINDS WOULD BE THE PRIMARY SEVERE WEATHER
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Special weather statement, Jun 11, 8:27 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
827 PM CDT THU JUN 11 2009

TNZ001-002-120215-
LAKE TN-OBION TN-
827 PM CDT THU JUN 11 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  OBION COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF TIPTONVILLE AT 827 PM
CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LAKE AND OBION COUNTIES...INCLUDING LOCATIONS NEAR REELFOOT
LAKE STATE PARK AND UNION CITY...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES REELFOOT LAKE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:04 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton26 min
Jun 12, 4:12 PM CDTSevere Thunderstorm WarningMEGShelby48 min
Jun 12, 4:21 PM CDTFlash Flood WarningMEGShelby3 hr
Jun 12, 4:26 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton49 min
Jun 12, 4:43 PM CDTSevere Thunderstorm WarningMEGFayette47 min
Jun 12, 4:46 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Shelby, Tipton44 min
Jun 12, 4:55 PM CDTTornado WarningMEGFayette, Shelby35 min
Jun 12, 4:58 PM CDTTornado WarningMEGFayette, Shelby32 min
Jun 12, 5:09 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Lauderdale, Shelby, Tipton51 min
Jun 12, 5:15 PM CDTTornado WarningMEGFayette30 min
Jun 12, 5:32 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, McNairy, Tipton43 min
Jun 12, 5:53 PM CDTSevere Thunderstorm WarningMEGChester, Fayette, Hardeman, Hardin, Haywood, McNairy52 min
Jun 12, 6:41 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, McNairy49 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.